Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



A hyperbolic free boundary problem modeling tumor growth: Asymptotic behavior

Authors: Xinfu Chen, Shangbin Cui and Avner Friedman
Journal: Trans. Amer. Math. Soc. 357 (2005), 4771-4804
MSC (2000): Primary 34B15; Secondary 35C10, 35Q80, 92C15
Published electronically: July 20, 2005
MathSciNet review: 2165387
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: In this paper we study a free boundary problem modeling the growth of radially symmetric tumors with two populations of cells: proliferating cells and quiescent cells. The densities of these cells satisfy a system of nonlinear first order hyperbolic equations in the tumor, and the tumor's surface is a free boundary $r=R(t)$. The nutrient concentration satisfies a diffusion equation, and $R(t)$ satisfies an integro-differential equation. It is known that this problem has a unique stationary solution with $R(t)\equiv R_s$. We prove that (i) if $\lim _{T\to \infty} \int^{T+1}_T \vert\dot R(t)\vert\,dt=0$, then $\lim_{t\to \infty}R(t)=R_s$, and (ii) the stationary solution is linearly asymptotically stable.

References [Enhancements On Off] (What's this?)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2000): 34B15, 35C10, 35Q80, 92C15

Retrieve articles in all journals with MSC (2000): 34B15, 35C10, 35Q80, 92C15

Additional Information

Xinfu Chen
Affiliation: Department of Mathematics, University of Pittsburgh, Pittsburgh, Pennsylvania 15260

Shangbin Cui
Affiliation: Department of Mathematics, Zhongshan University, Guangzhou, Guangdong 510275, People’s Republic of China

Avner Friedman
Affiliation: Department of Mathematics, The Ohio State University, 231 West 18th Avenue, Columbus, Ohio 43210-1174

Keywords: Tumor growth, free boundary problem, stationary solution, asymptotic behavior
Received by editor(s): September 24, 2002
Published electronically: July 20, 2005
Article copyright: © Copyright 2005 American Mathematical Society